May 25, 2006

What is going on?

The voices are telling me what to do now...the same old same old...But I have upped the Haldol as advised and am holding on tight. Have no intentions of giving in to their demands, but it's hard to take...the constant barrage and yanging...Meanwhile, can't read to distract myself BECAUSE of the Haldol, which as usual has ruined my eyes and attention or keeps the tiny amount of Zyprexa from helping me as it does, dunno which, but the effect is the same...

I'm not sure why all this is happening. I know for a year, from February of 2005- Feb 2006 it wasn't a problem. Is it only because I stopped the Haldol in or around March of this year? It was then too that I finally began to be able to read, and have been able to steadily since then, till now. And I started Zyprexa, what? about a month or so ago? Or was it at the same time? I can't remember as usual...I do know that the reading coincided not with the reduction in the Haldol precisely so much as with the addition of the Zyprexa, just that first 2.5-5mg or so. I caught up on almost all the magazines I had saved up from months before (the ones I hadn't thrown out in utter disgust with myself at not being interested in them enough to read them...thinking it was me, my essence, that found them boring or that could not get up whatever it took to maintain an interest in them) and had just started reading a book, when this business, the voices and messages within the singing started up again...I HATE the GD Haldol...It ruins my life. And despite Dr O's promises to work with me to find something that doesn't deaden my interest, so far nothing has been done or found that works to stop the voices and yet does not hinder me in other ways...

Right now, tho, the important thing is to stop the messages cold. Those cannot go on, or they will get dangerous as they yang and yang at me. So I will take the Haldol despite all my complaints and talk to Dr O about what to do after there is some peace and quiet out there for a while. What else can I do?

Posted by pamwagg at May 25, 2006 09:29 PM


From what I have read of other persons with schizophrenia, a life long track of tinkering with medication is not uncommon. A doctor who is willing to be flexible and creative is a good find.

What I am most interested (especially for myself) is the idea of a cocktail of several (new) anti-psychotic medications combined with a dose of the (old) anit-psychotic medication. Something Pam noted in an earlier blog entry.

Some meds in the new class are great for boosting affect and combating the negative symtoms, - I had great self-esteem and work productivity when I was solo on Zyprexa. Unfortunately it also had the the dreaded weigh gain side-effect.

When using the older class drug trilifon I too experienced a "deadening" effect. It brings to mind the historical term for the first anti-psychotic medications, "chemical labotomy". At the time the term wasn't derogetory, simply discriptive of a different option than the surgical labotomy.

I guess the point I wish to make is that a schizophrenic person can hope for an unchanging state of wellness and recovery that lasts for many years. This is what I always hope for, but during the past two decades my mental health has been in flux. Enviornmental stressors change, new drugs come on the market, and I've physically aged. All these factors can change the course of our illness.

The important thing is to never give up. I'm printing out a page from Pam's blog and showing it to my nurse next time we meet. I feel it is time for she and I to do a little experimentation in the idea of a cocktail drug combination.

A last note; the best information I've ever been given about medication has always been from a person who takes it. Primary source information. The doctor who reads research on medication is a secondary source informant. Each type has their own strenghts and weaknesses.

Posted by: Karen Blair at May 27, 2006 01:06 PM

Dearest Pam,
I am finally enraged enough to say,"Enough is enough." In all deference to Dr. O., although I know that you are fond of her and consider her competent,are you positive that she TRULY cares and understands the horror that you experience day after day? If so, WHY is she not putting more effort, consulting others, backtracking with you on the timing and meds taken and the dosage thereof at the time of the voices' return? She is a physician, yes, but she is your EMPLOYEE whom you pay for services rendered. If she cannot help you, perhaps it is time to look for a new psychiatrist. If she is a true professional, it is her obligation to tell you that she has done all she can, and perhaps she might even suggest a peer in the field with more experience with cases as complex as yours. I do not wish to slander a woman about whom I have only heard positive words from you, nor have I heard her side or interpretation of what is happening. It just seems to me that if you have to ask for ideas and help from the readers of your blog, something is very wrong. I wish with all my being that I had the answer for you,Pam. In an earlier comment I related the methods I employed in order to determine the cause when something goes awry with me. You are doing exactly what I do. You need a far better source of help than I can provide, and it may be someone other than Dr. O. unless you are positive that she is working industriously in your best interest. I cannot say more without appearing to be judging Dr. O'Malley which is not my intention. My intention is to do whatever I can to assist you in ridding yourself of the voices that plague you. I too know that they are not "real", but I hate them anyway.
With hope and love, Paula

Posted by: Paula Kirkpatrick at May 26, 2006 11:41 AM

Post a comment

Please enter this code to enable your comment -
Remember Me?